Late-Onset Inflammatory Response to Hyaluronic Acid Dermal Fillers

Tahera Bhojani-Lynch, MRCOphth, CertLRS, MBCAM, DipCS

Disclosures

Plast Reconstr Surg Glob Open. 2017;5(12):e1532 

In This Article

Abstract and Introduction

Abstract

Objective: Even though injectable hyaluronic acid (HA)–based fillers are considered safe, rare complications, such as late-onset inflammatory reactions have been reported. Possible causes and effective treatments have not been formally described, so this work aims to discuss these and offer a formal protocol for treatment.

Methods: This article presents 5 clinical cases of late-onset inflammatory response occurring at least 3 months after uneventful injection of HA dermal filler.

Results: Inflammation appeared spontaneously, usually 4–5 months after the last injection, but in 1 patient, almost 14 months later. One patient was injected at the same time with fillers manufactured by 2 different technologies. In this case, all areas treated with the same filler showed diffuse swelling of inflammatory nature, whereas the lips, treated with the second filler brand, remained unaffected. Four patients reported a flu-like illness or gastrointestinal upset a few days before the onset of dermal filler inflammation.

Conclusion: Late-onset inflammatory reactions to HA fillers may be self-limiting but are easily and rapidly treatable with oral steroids, and with hyaluronidase in the case of lumps. It is likely these reactions are due to a Type IV delayed hypersensitivity response. Delayed inflammation associated with HA fillers is nonbrand specific. However, the case where 2 different brands were injected during the same session, but only 1 brand triggered a hypersensitivity reaction, suggests that the technology used in the manufacturing process, and the subsequent differing products of degradation, may have an influence on potential allergic reactions to HA fillers.

Introduction

Aesthetic procedures with hyaluronic acid (HA) dermal fillers have been rated the second most popular nonsurgical procedure.[1] They are favored for their ease of administration and achievement of the desired aesthetic improvement.[2] Despite the renowned safety of the procedure, rare adverse events have been reported in the literature.[2–7]

The author is an ophthalmologist and a laser eye surgeon with over 20 years of experience in HA use, and with over 5,000 cosmetic injection procedures. Over these years, only transient swelling and bruising during injection have been observed as procedure-related expected side effects. The objective of this article was to discuss late-onset inflammatory reactions by describing 5 clinical cases encountered over the past 14 years in the author's practice.

Hypersensitivity reactions can be classified as acute or delayed, depending on the time of onset.[8] Type I hypersensitivity reactions occur within minutes or hours after injections due to an immunoglobulin E (IgE)-mediated immune response to the dermal filler.[6] They may manifest as angioedema or anaphylactic reactions occurring after initial or repeated exposure.[2,6,9,10]

Delayed hypersensitivity reactions are characterized by induration, erythema, and edema and are mediated by T lymphocytes rather than antibodies. They typically occur 48–72 hours after injection but may be seen as late as several weeks postinjection and may persist for many months.[5,11] Late-onset reactions occur at least 3 months after uneventful injection of a dermal filler. Even though the etiology of delayed hypersensitivity in relation to HA fillers is not completely understood, suggested influencing factors include previous infections and trauma, as well as the injection technique (eg, filler volume, repeated treatments, and intramuscular implantation) and different properties of the filler.[3,6,12]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....